Hail, Fulton
- When
- July 19, 10:03 AM CST to 10:04 AM CST
- Where
- Fulton County, Astoria
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.230, -90.350
A potent upper-level disturbance interacting with a slow-moving cold front triggered clusters of severe thunderstorms across central Illinois during the afternoon of July 19th. to Paris line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A potent upper-level disturbance interacting with a slow-moving cold front triggered clusters of severe thunderstorms across central Illinois during the afternoon of July 19th. Many of the storms produced large hail and damaging wind gusts...mainly along and south of a Rushville...to Lincoln...to Paris line. The most intense wind damage caused by downburts occurred across parts of Christian, Shelby, and Moultrie counties...from Taylorville eastward to Sullivan. Widespread wind damage was reported along this path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 9:34 AM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1034 AM CDT MON JUL 19 2010 .DISCUSSION... ISSUED 1031 AM CDT MON JUL 19 2010 MCS HOLDING TOGETHER FROM THE OVERNIGHT HOURS AND LINE OF THUNDERSTORMS DIVING INTO THE WEST AND SOUTHWESTERN PORTIONS OF THE CWA. INSTABILITY IS PLENTIFUL EVEN BEHIND THE BOUNDARY...WITH ABUNDANT MOISTURE AND WEAK SHEAR. UPDATED THE GRIDS EARLIER FOR THE PRECIP TRENDS...AND TO KNOCK A COUPLE DEGREES OFF THE MAX TEMPS... PARTICULARLY IN THE NORTH AND WEST. WILL BE SENDING OUT ZONES MOMENTARILY. HJS && .AVIATION... ISSUED 615 AM CDT MON JUL 19 2010 WK CDFNT PASSED THRU THE TAF SITES OVRNGT AND HAS BROUGHT SLGTLY LWR DWPTS INTO THE AREA. SOME LINGERING RESIDUAL MSTR WL BE SUFFICIENT FOR SOME MVFR/IFR FOG AT SPI/CMI AND PSBLY DEC TIL ABT 15Z. THIS FOG IS QUITE SHALLOW AND TRANSITORY AS EVIDENCED BY 3/4SM 1052Z AND 10SM 11Z AT SPI. RUC MDL FCST SNDGS SHOW LTL MSTR AFT THE LOW STUFF MIXES THRU EXCEPT AT AC LVL. THIS IS CONSISTENT WITH THE AC/ACCAS THAT IS EXPECTED AS REMNANTS OF THE CURRENT IA ELEVATED CONVECTION WKNS AND MOVES EWD. WAA TSTMS ARE FCST TO WKN LTR THIS MORNG AS THE NOCT LLJ DCRSS AND RELOADS FURTHER W. THEREFORE WL EXPCT ANY CNVCTN THIS AFTN TO BE ISOLD AND WL HANDLE WITH VCTS. MEANWHILE...NEW MCS WL LKLY DVLP LT THIS AFTN/TNGT OVR SD/IA AND MOVE SEWD INTO CNTL IL AFT 06Z. ALTHOUGH THE SVR THREAT WL BCM MORE ISOLD AS STORMS APCH THE IL RVR...STG WNDS WL STILL BE PSBL. WL INDICATE A TEMPO FOR THUNDER BEGINNING PIA 07Z TUE THEN TRENDING TWD 09Z FOR CMI. 04 && .PREV DISCUSSION... ISSUED 233 AM CDT MON JUL 19 2010 AN EXTENDED PERIOD OF UNSETTLED WEATHER IS IN STORE THROUGH AT LEAST THURSDAY AS A FRONTAL BOUNDARY STALLS ACROSS CENTRAL ILLINOIS. 06Z SURFACE ANALYSIS SHOWS SLOW-MOVING COLD FRONT BISECTING THE KILX CWA...WITH OBS INDICATING IT HAS PUSHED JUST EAST OF I-55. BEHIND THE FRONT...SLIGHTLY DRIER AIR HAS TRICKLED INTO THE ILLINOIS RIVER VALLEY AS EVIDENCED BY DEWPOINTS DROPPING INTO THE UPPER 60S. ALOFT...RIDGE REMAINS IN PLACE ACROSS THE DESERT SOUTHWEST/SOUTHERN PLAINS...WHILE FAST ZONAL FLOW PERSISTS ALONG THE U.S./CANADIAN BORDER. SHORT TERM...TODAY THROUGH WEDNESDAY QUIET WEATHER APPEARS TO BE ON TAP FOR TODAY...AS A WEAK BUBBLE OF HIGH PRESSURE MOVES OVERHEAD AND FRONT GETS SUPPRESSED TO ALONG OR JUST SOUTH OF I-70. FORECAST SOUNDINGS SHOW DECENT CAP IN PLACE DUE TO SUBSIDENCE INVERSION AT AROUND 850MB...SO THINK CONDITIONS WILL REMAIN DRY ACROSS MOST OF CENTRAL ILLINOIS. THE EXCEPTION MAY BE ACROSS THE FAR SOUTH...WHERE CAP WILL BE WEAKER AND FRONTAL BOUNDARY WILL BE NEARBY. HAVE THEREFORE INCLUDED LOW CHANCE POPS ALONG AND SOUTH OF I-70 FOR THE AFTERNOON. UPPER-LEVEL WAVE CURRENTLY ACROSS MONTANA/WYOMING WILL TRACK E/SE TODAY...TRIGGERING A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE DAKOTAS. THESE STORMS WILL TEND TO PUSH E/SE ALONG THE PERIPHERY OF A VERY UNSTABLE INFLOW AIRMASS ACROSS THE PLAINS... REACHING IOWA BY THIS AFTERNOON. 00Z 19 JUL MODELS ARE ALL IN RELATIVELY GOOD AGREEMENT WITH THE TRACK AND TIMING OF THE STORMS INTO NORTH-CENTRAL ILLINOIS THIS EVENING...WITH THE EXCEPTION OF THE GFS WHICH HAS A MORE EASTERLY TRAJECTORY INTO NORTHERN ILLINOIS. SINCE GFS HAS BEEN PERFORMING QUITE POORLY RECENTLY...HAVE REJECTED ITS SOLUTION IN FAVOR OF THE NAM12. WITH 45-50KT LLJ DEVELOPING FROM THE PLAINS E/NE INTO WESTERN ILLINOIS BY 06Z...CONVECTION WILL REMAIN QUITE ROBUST AS IT CROSSES THE MISSISSIPPI RIVER INTO ILLINOIS DURING THE EVENING. FAVORABLE INFLOW AND 0-6KM BULK SHEAR VALUES IN EXCESS OF 40...SUGGEST A DAMAGING WIND THREAT. HEAVY RAINFALL ALSO A GOOD BET...AS PRECIPITABLE WATER VALUES EXCEED 2 INCHES AND 850MB THETA-E AXIS SETS UP FROM TEXAS N/NE INTO CENTRAL ILLINOIS. HAVE BUMPED UP POPS ACCORDINGLY AND MENTIONED HEAVY RAIN THREAT ACROSS THE NORTHERN HALF OF THE CWA TONIGHT. FURTHER SOUTH...WENT WITH HIGH CHANCE POPS SOUTH OF A SPRINGFIELD TO MATTOON LINE. OVERNIGHT MCS WILL EXIT THE REGION EARLY TUESDAY MORNING...HOWEVER EFFECTIVE BOUNDARY WILL BE LEFT BEHIND RIGHT ACROSS THE HEART OF CENTRAL ILLINOIS. WITH UPPER PATTERN REMAINING UNCHANGED...THINK BOUNDARY WILL REMAIN STATIONARY THROUGH AT LEAST MID-WEEK. HAVE THEREFORE INCREASED POPS TO 40 ACROSS THE BOARD FOR BOTH TUESDAY AND WEDNESDAY...AS ADDITIONAL SHOWERS/STORMS DEVELOP ALONG THE BOUNDARY IN THE WARM/HUMID AIRMASS. LONG TERM...THURSDAY THROUGH SUNDAY DID NOT MAKE TOO MANY CHANGES IN THE EXTENDED...OTHER THAN TO CONTINUE LOW CHANCE POPS INTO THURSDAY...AS SOUTHERN CONUS RIDGE STRUGGLES TO BUILD NORTHWARD. PERSISTENT FRONTAL BOUNDARY WILL SLOWLY SHIFT NORTHWARD ACCORDINGLY...BUT WILL LIKELY BE SUPPRESSED FURTHER SOUTHWARD THAN MOST MODEL SOLUTIONS DUE TO CONVECTION. THINK FRIDAY LOOKS LIKE THE DRIEST...AND HOTTEST...DAY OF THE WEEK BEFORE ANOTHER WAVE AND ACCOMPANYING FRONT APPROACH BY SATURDAY. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 601 AM CDT MON JUL 19 2010 ILZ027>031-036>038-041-201100- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 601 AM CDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND THIS AFTERNOON...HOWEVER THE RISK FOR SEVERE WEATHER WILL BE LOW. LATER TONIGHT...ANOTHER CLUSTER OF STORMS IS EXPECTED TO DEVELOP OVER IOWA AND MOVE ACROSS THE NORTHERN HALF OF ILLINOIS. SOME OF THE STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND INTENSE DANGEROUS LIGHTNING. IN ADDITION...UP TO 2 INCHES OF RAIN WILL BE POSSIBLE WHICH MAY CAUSE FLOODING. THE MOST LIKELY TIME FRAME FOR THE STRONGEST STORMS WILL BE DURING THE EARLY MORNING HOURS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SAME WEATHER PATTERN WILL CONTINUE INTO MIDWEEK AS A STATIONARY FRONT LINGERS ACROSS THE MIDWEST. THIS WILL CAUSE SEVERAL PERIODS OF THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE TUESDAY THROUGH THURSDAY. THERE WILL BE A CONTINUED RISK FOR HEAVY RAIN AND FLOODING...WITH 2 TO 4 INCHES OF RAINFALL POSSIBLE. FLASH FLOODING WITHIN THUNDERSTORMS MAY OCCUR...ALONG WITH LONGER TERM FLOODING OF RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. ILZ040-047-049-050-201100- CASS-MORGAN-SCHUYLER-SCOTT- 601 AM CDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT PATCHES OF DENSE FOG WILL EXIST OVER PORTIONS OF CENTRAL ILLINOIS EARLY THIS MORNING. ISOLATED SPOTS WILL SEE VISIBILITIES BELOW ONE HALF MILE AT TIMES. MOTORISTS MAY ENCOUNTER RAPID CHANGES IN VISIBILITY...ESPECIALLY IN RURAL AREAS AND LOW SPOTS SUCH AS RIVER VALLEYS. THE FOG WILL BURN OFF BY MID MORNING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND THIS AFTERNOON...HOWEVER THE RISK FOR SEVERE WEATHER WILL BE LOW. LATER TONIGHT...ANOTHER CLUSTER OF STORMS IS EXPECTED TO DEVELOP OVER IOWA AND MOVE ACROSS THE NORTHERN HALF OF ILLINOIS. SOME OF THE STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND INTENSE DANGEROUS LIGHTNING. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. MOST OF THE ACTIVITY WILL BE IN THE EARLY MORNING HOURS AFTER MIDNIGHT. THE ILLINOIS RIVER AT HAVANA WILL FALL BELOW FLOOD STAGE THIS MORNING...HOWEVER FLOODING IS FORECAST TO CONTINUE AT BEARDSTOWN UNTIL THURSDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SAME WEATHER PATTERN WILL CONTINUE INTO MIDWEEK AS A STATIONARY FRONT LINGERS ACROSS THE MIDWEST. THIS WILL CAUSE SEVERAL PERIODS OF THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE TUESDAY THROUGH THURSDAY. DAMAGING WINDS AND VERY HEAVY RAINFALL WILL CONTINUE TO BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED LATE TONIGHT. ILZ042-043-048-051>053-061-066>068-071>073-201100- CHRISTIAN-CLAY-CRAWFORD-DE WITT-EFFINGHAM-JASPER-LAWRENCE-LOGAN- MACON-MENARD-RICHLAND-SANGAMON-SHELBY- 601 AM CDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT PATCHES OF DENSE FOG WILL EXIST OVER PORTIONS OF CENTRAL ILLINOIS EARLY THIS MORNING. ISOLATED SPOTS WILL SEE VISIBILITIES BELOW ONE HALF MILE AT TIMES. MOTORISTS MAY ENCOUNTER RAPID CHANGES IN VISIBILITY...ESPECIALLY IN RURAL AREAS AND LOW SPOTS SUCH AS RIVER VALLEYS. THE FOG WILL BURN OFF BY MID MORNING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...HOWEVER THE RISK FOR SEVERE WEATHER WILL BE LOW. LATER TONIGHT...ANOTHER CLUSTER OF STORMS IS EXPECTED TO DEVELOP OVER IOWA AND MOVE ACROSS THE NORTHERN HALF OF ILLINOIS. SOME OF THE STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND INTENSE DANGEROUS LIGHTNING. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. MOST OF THE ACTIVITY WILL BE IN THE EARLY MORNING HOURS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SAME WEATHER PATTERN WILL CONTINUE INTO MIDWEEK AS A STATIONARY FRONT LINGERS ACROSS THE MIDWEST. THIS WILL CAUSE SEVERAL PERIODS OF THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE TUESDAY THROUGH THURSDAY. DAMAGING WINDS AND VERY HEAVY RAINFALL WILL CONTINUE TO BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. ILZ044>046-054>057-062-063-201100- CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-PIATT- VERMILION- 601 AM CDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT PATCHES OF DENSE FOG WILL EXIST OVER PORTIONS OF CENTRAL ILLINOIS EARLY THIS MORNING. ISOLATED SPOTS WILL SEE VISIBILITIES BELOW ONE HALF MILE AT TIMES. MOTORISTS MAY ENCOUNTER RAPID CHANGES IN VISIBILITY...ESPECIALLY IN RURAL AREAS AND LOW SPOTS SUCH AS RIVER VALLEYS. THE FOG WILL BURN OFF BY MID MORNING. THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT AS STORMS DEVELOP OVER IOWA AND MOVE INTO ILLINOIS. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATER CONCENTRATION OF SEVERE WEATHER WILL BE TO THE NORTHWEST. THE MAIN SEVERE WEATHER THREATS WILL BE STRONG WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SAME WEATHER PATTERN WILL CONTINUE INTO MIDWEEK AS A STATIONARY FRONT LINGERS ACROSS THE MIDWEST. THIS WILL CAUSE SEVERAL PERIODS OF THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE TUESDAY THROUGH THURSDAY. DAMAGING WINDS AND VERY HEAVY RAINFALL WILL CONTINUE TO BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1036 AM CDT MON JUL 19 2010
ILZ036-040-041-047-048-050-191630-
CASS-FULTON-MASON-MENARD-MORGAN-SCHUYLER-
1036 AM CDT MON JUL 19 2010
...SIGNIFICANT WEATHER ALERT FOR CASS...MASON...NORTHWESTERN
MORGAN...SCHUYLER...SOUTHERN FULTON AND WESTERN MENARD COUNTIES UNTIL
1130 AM CDT...
AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BROWNING...OR 9 MILES NORTHEAST OF
RUSHVILLE...MOVING EAST AT 30 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH VERY
HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
BATH...
CHANDLERVILLE...
KILBOURNE...
PETERSBURG...
OTHER LOCATIONS AFFECTED INCLUDE...RAY...BLUFF CITY...SNICARTE...
NEWMANSVILLE...OAKFORD AND ATTERBERRY.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4029 9074 4028 9046 4044 9045 4037 8995
4030 8964 4002 8981 3989 9005 3987 9040
3989 9059 3991 9055 3998 9053 3998 9060
4002 9062 4004 9069 4007 9068 4008 9071
4010 9071 4010 9081
TIME...MOT...LOC 1536Z 288DEG 27KT 4017 9039
SHIMONThe Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 16:02 UTC.
16 thunderstorm wind, 5 hail. Local standard time, as filed.
Four to five inch diameter branches and a few light poles were blown down.
Downburst winds caused widespread damage in and around the town of Taylorville. A brick outbuilding was blown down and an equipment storage shed lost part of its roof. A house lost a portion of its roof and an aluminum shed was blown into another house. Numerous trees were blown down or snapped off, with several homes sustaining damage from falling trees. One person was injured when a tree fell on their vehicle.
The R.P. Lumber storage facility sustained significant damage. Numerous trees and powerlines were blown down around town. A large tree branch fell on a home on Franklin Street.
Several trees and tree branches were blown down in Blue Mound.
Downburst winds caused significant damage across parts of Moultrie County from near Kirksville eastward through Sullivan. Crops and numerous large trees were damaged along this path just southwest and south of Sullivan. In the town of Sullivan itself, structural damage occurred to 4 buildings along the town square. The roof and facade of one building were blown onto the street below, crushing a car. The roof of a hotel on the south side of town was blown off...with pieces of it carried nearly 200 yards away.
Downburst winds caused widespread damage in and around the town of Findlay. A marine storage facility on the west side of town had 16 aluminum doors blown in on the west side of the building. Numerous trees were damaged and several homes sustained minor roof damage. A large cell tower one mile east of Findlay was blown down.
Several 8 to 10-inch diameter trees were blown down in Allenville.
Several power poles were blown over at a 45 degree angle at IL 121 and County Road 1675 East.
A large oak tree was blown over onto a shed in Teutopolis.
A 1.5-foot diameter healthy tree was snapped.
Two homes on North 6th Street sustained significant structural damage due to a large 4-foot diameter tree falling on them.
A large TV/Radio antenna tower was torn from a house and blown over.
Several 10-inch diameter tree branches were blown down in Flora.
Several power lines and street signs were knocked down. 8 to 10 mature oak trees approximately 2 to 3 feet in diameter were toppled. Numerous tree branches were blown down all around town.
A large tree was blown down in a park in Olney. Numerous large trees and power lines were downed just west of town.
Numerous trees and tree branches were blown down around Robinson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252257, 252267, 252297, 252305, 252307, 252283, 252292, 252258, 252284, 252286, 252259, 252312, 252298, 252261, 252299, 252300, 252269, 252273, 252275, 252310, 252262.